Florida, 2014

Hail and Damaging Winds in Florida, May 29, 2014

May 29, 2014 · NWS JAX · 11 events in 3 counties and zones

An upper level low near the central Gulf Coast region combined with the sea breezes over a moist and unstable airmass triggered severe storms mainly west of the St Johns River basin during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level low near the central Gulf Coast region combined with the sea breezes over a moist and unstable airmass triggered severe storms mainly west of the St Johns River basin during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 29, 1:50 PM EST, 18 minutes earlier.

Area forecast discussion, May 29, 1:50 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT THU MAY 29 2014

.REST OF TODAY...SCT SHOWERS AND STORMS WILL BECOME MORE NUMEROUS AS
THE SHOWERS AND STORMS FORM AND DEVELOP TOWARD THE W AND NW AS THE
SEA BREEZES MOVE INLAND. TEMPS WERE NEAR 90 INLAND AND LOWER TO MID
80S ALONG THE COAST. LAPS AND SPC MESO ANALYSIS SHOWS SBCAPE OF
AROUND THE 2500-3000 RANGE AND DOWNDRAFT CAPE APPROACHING 1000.
FREQUENT LIGHTNING ALONG WITH STRONG MICROBURST WINDS ARE THE MAIN
HAZARDS. SLOW AND ERRATIC STORM MOTION WILL LEAD TO SOME LOCALLY
HEAVY RAINFALL AND MAY CAUSE BRIEF MINOR FLOODING OF LOW LYING AREAS.

.SHORT TERM...
TONIGHT (AFTER 6PM)...SCATTERED CONVECTION WILL BE ONGOING EARLY IN
THE EVENING INLAND AREAS AND THEN BECOME ISOLD BY LATE EVENING.
MAINLY ISOLD COVERAGE ALONG THE COASGTAL COUNTIES. TEMPS WILL FALL
TO THE UPPER 60S TO LOWER 70S LATE TONIGHT UNDER LIGHT S TO SE WINDS
BECOMING NEAR CALM OVERNIGHT. PATCHY FOG LOOKS MOST PROBABLE OVER
THE NRN ZONES BUT COULD OCCUR INLAND WHERE RAINS FALL THIS
AFTERNOON/EVENING.

MAINLY AFTERNOON PRECIPITATION AND THUNDERSTORMS EXPECTED FRIDAY
WITH ABUNDANT MOISTURE IN PLACE WITH VORT LOBE SWINGING IN SWLY FLOW
ALOFT AROUND THE BASE OF THE UPPER LEVEL LOW OVER THE ARKLATEX
REGION.  DRIER MID LEVELS ARE EXPECTED TOMORROW AS THE PERIPHERY OF
THE UPPER LEVEL RIDGE EDGES INTO SE GA.  HENCE...SOME STORMS MAY
HAVE DOWNBURSTS WITH MAIN FOCUS OF THE STORMS OVER THE INLAND AREAS.
DIURNAL TREND WILL PRETTY MUCH HOLD WITH CONVECTION AND
PRECIPITATION WANING AFTER SUNSET WITH PARTYLY CLOUDY SKIES INTACT.

THIS WEEKEND...WITH BUILDING HIGH TO THE NORTH...THE STEERING FLOW
WILL BECOME EASTERLY PUSHING MOST OF THE AFTERNOON CONVECTION OVER
THE WESTERN PARTS OF THE CWA.

.LONG TERM...

FROM THE BEGINNING OF THE WORKWEEK NEXT WEEK INTO MIDWEEK...SFC HIGH
PRESSURE AND HIGH PRESSURE BUILDING ALOT WILL BRING MARKEDLY DRIER
AIR INTO THE REGION RESULTING IN BELOW NORMAL POPS AND SEASONAL
TEMPS. TOWARD THE END OF NEXT WEEK...MODELS INDICATE MOISTURE
ADVECTION WORKING NORTHWARD UP THE PENINSULA ONCE AGAIN. WITH MAIN
MOISTURE PULL COMING FROM THE YUCATAN AND GULF OF MEXICO.

&&

.AVIATION...SHOWERS AND STORMS WILL IMPACT NEAR AND AT TERMINALS
THROUGH 00Z EXCEPT FOR SSI AS THE SEA BREEZE HAS MOVED INLAND THERE.
WINDS WILL BE E TO SE AROUND 10-15 KT AND BESOMING SSE THIS EVENING.
MVFR CIGS/VSBY EXPECTED IN SOME OF THE STORM ACTIVITY BUT COULD
BRIEFLY GO TO IFR. SHOWERS AND TSTMS ACTIVITY WILL DIMINISH FAIRLY
QUICKLY AFTER 00Z WITH SKIES BECOMING PARTLY OVERNIGHT. MVFR VSBY
LIKELY AT VQQ AFTER 06Z THROUGH 12Z. SLIGHTLY BETTER CHANCES OF
SHOWERS AND STORMS ON FRIDAY MAINLY AFTER 18Z.

&&

.MARINE...WINDS GENERALLY FROM THE S AND SE EXPECTED THROUGH
SATURDAY AND THEN ONSHORE FLOW DEVELOPS LATE SAT AS HIGH PRESSURE
BUILDS NE OF THE REGION WITH EAST WINDS INCREASING TO 15-20 KTS SUN
AND SEAS BUILDING TO 4-6 FT PERSISTING INTO MONDAY.

RIP CURRENTS: LOW RISK TODAY AND FRIDAY. ELEVATED RIP CURRENT RISK
EXPECTED SUNDAY INTO EARLY NEXT WEEK AS ONSHORE FLOW DEVELOPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  91  68  91 /  30  50  40  50
SSI  72  84  72  84 /  10  20  10  20
JAX  69  90  70  90 /  20  30  20  30
SGJ  71  85  72  84 /  10  20  10  20
GNV  67  89  68  88 /  20  60  50  40
OCF  68  90  69  89 /  20  60  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/CORDERO/WALKER
Hazardous weather outlook, May 29, 7:55 AM EST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
855 AM EDT THU MAY 29 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136-
149>154-162>166-301115-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
855 AM EDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON THUNDERSTORMS ARE EXPECTED ONCE AGAIN WITH THE GREATEST
COVERAGE BETWEEN THE SAINT JOHNS RIVER AND INTERSTATE 75 AFTER 2 PM
THROUGH THE EARLY EVENING. STORM MOTION WILL VERY SLOW TO THE
NORTH WITH LOCALLY HEAVY RAINFALL AND GUSTY WINDS NEAR 50 MPH
POSSIBLE FROM A FEW STRONG STORMS. THUNDERSTORM ACTIVITY WILL
DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED FRIDAY AND SATURDAY.

ONSHORE FLOW NEXT WEEK WILL INCREASE THE RIP CURRENT RISK ALONG
AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...STORM
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER OR HEAVY
RAINFALL.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, May 29, 1:11 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
211 PM EDT THU MAY 29 2014

FLZ033-037-291900-
PUTNAM-ST. JOHNS-
211 PM EDT THU MAY 29 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM AND ST.
JOHNS COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 300 PM EDT...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CENTERED 3 MILES NORTHWEST OF SPUDS...MOVING WEST AT 5 MPH. WILL ALSO
AFFECT AREAS AROUND SPUDS AND FEDERAL POINT THROUGH 300 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2980 8160 2984 8147 2975 8143 2970 8157
TIME...MOT...LOC 1812Z 087DEG 3KT 2978 8151
Local storm report, May 29, 1:12 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT THU MAY 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     1 W ARLINGTON           30.34N 81.62W
05/29/2014  M40 MPH          DUVAL              FL   MESONET

            MEASURED WIND GUST TO 40 MPH NEAR TALLEYRAND.

&&

ASHASHY
Local storm report, May 29, 1:34 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
234 PM EDT THU MAY 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             2 WSW ARLINGTON         30.32N 81.63W
05/29/2014  M0.25 INCH       DUVAL              FL   BROADCAST MEDIA

            BROADCAST MEDIA PASSED ALONG A REPORT OF PEA SIZE HAIL
            OBSERVED ON THE HART BRIDGE EXPRESSWAY.

&&

ASHASHY
Special weather statement, May 29, 1:46 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
246 PM EDT THU MAY 29 2014

FLZ025-291930-
DUVAL-
246 PM EDT THU MAY 29 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR SMALL HAIL VALID UNTIL 330 PM EDT...

AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WHITEHOUSE AIR FIELD...MOVING
NORTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND CISCO GARDENS...CECIL FIELD...NORMANDY...JACKSONVILLE HEIGHTS
AND WHITEHOUSE AIR FIELD THROUGH 330 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3036 8194 3040 8176 3019 8169 3020 8190
TIME...MOT...LOC 1845Z 142DEG 5KT 3035 8185

CORDERO
Special weather statement, May 29, 1:48 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
248 PM EDT THU MAY 29 2014

FLZ031-032-291930-
BRADFORD-CLAY-
248 PM EDT THU MAY 29 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CLAY
AND EASTERN BRADFORD COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...

AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF KINGSLEY...MOVING
SOUTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND CAMP BLANDING...KINGSLEY AND STARKE THROUGH 330 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2981 8212 3001 8218 3007 8200 2988 8189
TIME...MOT...LOC 1848Z 062DEG 4KT 2995 8204

WOLF
Special weather statement, May 29, 1:56 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
256 PM EDT THU MAY 29 2014

FLZ023-GAZ164-291930-
BAKER-CHARLTON-
256 PM EDT THU MAY 29 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CHARLTON AND
BAKER COUNTIES FOR STRONG WINDS VALID UNTIL 330 PM EDT...

AT 256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF TAYLOR...MOVING
NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND TAYLOR THROUGH 330 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

CORDERO

The radar

The Jacksonville radar (KJAX), 71 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 1 lightning, 1 heavy rain. Local standard time, as filed.

Hail, Bradford

When
May 29, 2:08 PM EST
Where
Bradford County, 0.6 mi W of Starke
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.950, -82.110

Golfball size hail was reported at the Best Barn at the intersection of Pratt and Orange Streets. Vehicle windows were busted.

Thunderstorm Wind, Bradford

When
May 29, 2:08 PM EST
Where
Bradford County, 0.6 mi W of Starke
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.950, -82.110

Power lines were blown down. An awning was blown off of a school near Pratt and Todd Roads. A large tree was blown down on Broadway and Pratt.

Hail, Bradford

When
May 29, 2:15 PM EST
Where
Bradford County, 0.6 mi W of Starke
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.950, -82.110

Dime size hail was reported at the Bradford County EOC along with wind gusts near 30 mph.

Lightning, Bradford

When
May 29, 2:15 PM EST
Where
Bradford County, 0.6 mi W of Starke
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
29.950, -82.110

A lightning strike killed 7 cattle near Starke. The cost of damage was estimated for the event to be included in Storm Data and is likely incorrect.

Hail, Bradford

When
May 29, 2:15 PM EST
Where
Bradford County, 0.6 mi W of Starke
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.950, -82.110

A spotter reported quarter to dime size hail at 581 North Temple Avenue.

Hail, Bradford

When
May 29, 2:31 PM EST
Where
Bradford County, Starke
Measured
1 in hail
Reported by
Public
Coordinates
29.950, -82.100

Thunderstorm Wind, Nassau

When
May 29, 2:40 PM EST
Where
Nassau County, 3.65 mi SSW of Boulogne
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.700, -82.000

Power lines were blown down near Conner Nelson Road.

Thunderstorm Wind, Nassau

When
May 29, 2:40 PM EST
Where
Nassau County, 0.24 mi SE of Dahoma
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.467, -81.897

A 25-ft section of a roof was peeled off of a barn and farm equipment dispersed due to thunderstorm winds at 19856 County Road 121 west of Hilliard.

Heavy Rain, Gilchrist

When
May 29, 4:15 PM EST to 5:15 PM EST
Where
Gilchrist County, 4.42 mi ENE of Tyler
Reported by
CoCoRaHS
Coordinates
29.670, -82.700

A CoCoRaHS observer measured 3 inches of rainfall in 1 hour.

Hail, Gilchrist

When
May 29, 4:19 PM EST
Where
Gilchrist County, 4.26 mi E of Tyler
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.640, -82.700

One inch diameter hail was reported on State Road 26 between Trenton and Newberry.

Thunderstorm Wind, Gilchrist

When
May 29, 4:22 PM EST
Where
Gilchrist County, 4.42 mi ENE of Tyler
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.670, -82.700

A large pine tree around 55 ft tall was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515184, 515191, 515185, 515190, 515194, 515186, 515192, 515195, 515189, 515188, 515193.